Posttransplant Erythrocytosis

Elevated hematocrits occur in up to 15% of all patients postrenal transplantation. The etiology of this erythrocytosis is not clear. Elevated erythropoietin levels have been found in some patients, but this is not a universal finding. Some investigators have hypothesized either altered feedback regulation of epo production, while others have postulated an increase in end organ epo sensitivity.

Treatment for PTE should be initiated in any patient with a hematocrit of >52 to avoid thromboembolic and central nervous system complications. Before initiation of therapy, a search should be made for other reasons for erythrocytosis such as hemoconcentration or hypoxemia. For patients with true PTE the treatment of choice is either ACE inhibitor therapy or phlebotomy. Recent reports indicate that the angiotensin II receptor blockers also have utility in this setting. Theo-phylline can also decrease HCTs in PTE, however, the patient often poorly tolerates the use of Theophylline.

Coping with Asthma

Coping with Asthma

If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.

Get My Free Ebook


Post a comment